2

votes

Hack my reaction

Answered on August 19, 2014
Created July 13, 2011 at 8:50 AM

Yesterday I woke up all "puffy". I felt like I just couldn't get my eyes open. I felt groggy and had a lot of brain fog. Looking in the mirror, I looked like a reverse raccoon -- around my eyes I was white, and puffy under the eyes.

It happened again today, but to a lesser degree.

What could I be reacting to?

I got the same amount of sleep -- 7.5-8 hours -- as I usually do and it was not disturbed.

The day before yesterday and yesterday morning I had some 100% whey protein, which is new in my diet. But that was the second time I had it and a couple of days before when I ate it, I didn't have this reaction.

I am on antibiotics and an anti-inflammatory for a nasty infection/blood poisoning, but this was day 5 of the medication.

This was also the 4th or 5th day of having a bit (~4 grams) of 85% dark chocolate.

Other than that, nothing unusual. Well, except for not exercising because the infection is on the bottom of my foot.

Any ideas what might be causing this? It's not clear to me, but whatever it is, I want to avoid it in the future if possible. This feels awful.

8c5533ffe71bd4262fedc7e898ead1ba

(1724)

on July 14, 2011
at 09:27 AM

No pets. There's a lot of new Bouganvillea, but I've never had a reaction to that before. I think I'll blame the Cataflam (anti-inflammatory and see if stopping that stops it. . .

8c5533ffe71bd4262fedc7e898ead1ba

(1724)

on July 14, 2011
at 09:17 AM

No "cycle" anymore, so I doubt it's that.

8c5533ffe71bd4262fedc7e898ead1ba

(1724)

on July 14, 2011
at 09:16 AM

Thanks everyone, very interesting. I'm on a different antibiotic now, so I can see if that is it. It might be the anti-inflammatory (which is a combo of things), but I don't really need that anymore, so I think I'll stop it and see what happens.

Ab19df3ededa28f7bf7daeba8435b205

(1471)

on July 13, 2011
at 03:31 PM

What kind of anti inflammatory?

36b7a2776d028dc8d5743e2e56ece34d

(812)

on July 13, 2011
at 01:48 PM

@Grok-Sodium doesn't cause water retention if the same amount is eaten daily. If people go from super low sodium(<500) to a high sodium intake(>1500) a lot of them retain water because of Aldosterone.

27e79ef3308bb5f2d7bd04ee7eea7b79

(2038)

on July 13, 2011
at 11:30 AM

Allergic reaction to a new laundry detergent you used on your pillowcase and sheets?

Cc93847bfa820f0f2da654060b401fa5

(746)

on July 13, 2011
at 09:22 AM

Big salty dinner? I often wake up like I crawled out of a train wreck after one of those.

Frontpage book

Get FREE instant access to our Paleo For Beginners Guide & 15 FREE Recipes!

4 Answers

best answer

4
6426d61a13689f8f651164b10f121d64

(11478)

on July 13, 2011
at 12:43 PM

Hi Tracy,

Facial swelling is a common side effect of non-steroidal anti-inflammatories (NSAIDS) such as ibuprofen or naproxen, so that is the most likely culprit.

Other possibilities include an allergic reaction to antibiotic, food (such as chocolate or dairy), something in your bedding (such as mold, house dust mite, pet dander or pollen), etc.

Remember, an allergy or side effect can develop at any time, even if you've never been sensitive to something before. You can take amoxicillin or ibuprofen 100 times without incident, then have a reaction on the 101st time.

Hope this helps.

8c5533ffe71bd4262fedc7e898ead1ba

(1724)

on July 14, 2011
at 09:16 AM

Thanks everyone, very interesting. I'm on a different antibiotic now, so I can see if that is it. It might be the anti-inflammatory (which is a combo of things), but I don't really need that anymore, so I think I'll stop it and see what happens.

3
345c1755efe005edd162b770dc6fb821

(8767)

on July 13, 2011
at 01:44 PM

I'd assume it has to do with the meds you are taking. Sounds like it got to be a nasty infection pretty quickly, and if its in the blood you must be on some strong meds???

Would it be safe to assume that perhaps the meds or the infection are building up in your system and its just your bodys way to trying to rid of the toxins???

keep an eye on it, hopefully its cleaning your body. But any reaction like that is worth monitoring. I'd remove the whey protein until you stop the meds, just to be safe. (do you have any egg allergies??)

feel better!!! cold compresses on the eyes will help the puffers!

2
0dbd7154d909b97fe774d1655754f195

(16131)

on July 13, 2011
at 01:40 PM

Where are you in your cycle? It is common for me to get puffy face when I am at the high estrogen point. If you are on NSAIDS and are also experiencing this estrogen high point, then the meds could be slowing your liver's abilities to process the excess estrogen, thus puffy face. I can't stand this feeling myself, so I take milk thistle (which is purported to help liver function) so I can help my body rid itself of the hormonal excess.

8c5533ffe71bd4262fedc7e898ead1ba

(1724)

on July 14, 2011
at 09:17 AM

No "cycle" anymore, so I doubt it's that.

1
Ce7e28769d92d5de5533e775b1de966e

on July 13, 2011
at 05:17 PM

Some other thoughts I had were.. do you have any pets? If they were outside playing and came in, you gave scritches and then rubbed your eyes - you may have gotten exposed to an allergen or chemical. I had that happen once and when the pup and I woke up she had hives and crusty eyes and mine were puffy and shut due to a chemical that was sprayed on the grass at the park. The responses for environmental allergies, hydration, food allergy are spot on. Did anything new bloom around your home?

In the meantime - I find that green tea bags are helpful in reducing swelling around the eyes. Place the bags in cool water, let them brew for a bit, then lie back, place them on your eyes, and relax if you can. Feel better!

8c5533ffe71bd4262fedc7e898ead1ba

(1724)

on July 14, 2011
at 09:27 AM

No pets. There's a lot of new Bouganvillea, but I've never had a reaction to that before. I think I'll blame the Cataflam (anti-inflammatory and see if stopping that stops it. . .

Answer Question


Get FREE instant access to our
Paleo For Beginners Guide & 15 FREE Recipes!